Alert archive / Kentucky / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS Louisville, KY

January 22, 2006Allen County, Barren County, Metcalfe County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jan 22, 2006, 11:29 PM CST for Allen County, Barren County, Metcalfe County, Kentucky. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 22, 2006, 11:29 PM CST (05:29 UTC)
Expired
Jan 23, 2006, 1:30 AM CST
In force
2 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Allen County, KY, Barren County, KY, Metcalfe County, KY

The radar

The Nashville radar (KOHX), 97 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 11:31 PM CSTFLOODGlasgow, KYNUMEROUS ROADS FLOODED AND SEVERAL CREEKS OUT OF THEIR STREAMS.
Jan 23, 1:29 AM CSTFLOODEdmonton, KYCREEKS ARE NEARLY OUT OF THEIR BANKS
Jan 23, 1:29 AM CSTFLOODScottsville, KYA FEW COUNTY/RURAL ROADS WITH WATER OVER THEM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 438 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
438 m²/s²
0-3 km storm-relative helicity
566 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 230531
FFWLMK
KYC003-009-169-230730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1129 PM CST SUN JAN 22 2006

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEN COUNTY IN SOUTH CENTRAL KENTUCKY
  BARREN COUNTY IN SOUTH CENTRAL KENTUCKY
  METCALFE COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 130 AM CST

* AT 1127 PM CST...WEATHER SERVICE RADAR INDICATED ADDITIONAL        
  MODERATE TO HEAVY RAIN OVERSPREADING SOUTH CENTRAL KENTUCKY. LAW   
  ENFORCEMENT REPORTS WATER OVER SEVERAL ROADWAYS IN THE WARNED     
  AREA.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  SCOTTSVILLE...GLASGOW AND EDMONTON.

TRAVELERS ON THE CUMBERLAND PARKWAY WILL ENCOUNTER THIS HEAVY RAIN. 
WATCH FOR PONDING WATER ON THE ROADWAY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3665 8641 3678 8641 3694 8616 3716 8605
      3714 8586 3717 8570 3711 8564 3709 8553
      3700 8552 3696 8546 3688 8549 3687 8560
      3683 8560 3683 8582 3673 8598 3663 8598

$$
CS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 22, 10:20 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jan 22, 10:20 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1120 PM EST SUN JAN 22 2006

...LOCALLY HEAVY RAIN TONIGHT...

.MESOSCALE UPDATE...
ORGANIZED BAND OF RAIN CONTINUING OVER THE CWA. REGIONAL RADAR
INDICATES RAIN EXTENDING BACK DOWN INTO THE LOWER MISS RIVER
VALLEY...THOUGH THE WESTERN EDGE IS EXHIBITING SOME EASTWARD MOTION.
WE EXPECT THE HEAVIEST RAINS OVERNIGHT TO BE OVER THE EASTERN PARTS
OF THE CWA...ALONG AND E OF A BWG-LEX LINE. WEVE ALREADY ISSUED A
SET OF FLASH FLOOD WARNINGS IN THAT AREA BASED ON REPORTS OF
FLOODING AND EXPECTATION OF ADDITIONAL SIGNIFICANT RAINFALL. SOME
ISLTD THUNDER MAY STILL BE OBSERVED OVER SRN KY...BUT COVERAGE
SHOULD BE LIMITED. CS

.SHORT TERM (TONIGHT AND MONDAY)...

THE FIRST ROUND OF PRECIPITATION IS OCCURRING OVER CENTRAL KENTUCKY
INTO SOUTH CENTRAL CENTRAL INDIANA AT MID AFTERNOON. THERE HAS BEEN
SOME DECREASE ACROSS THE SOUTHERN PART OF THE RAIN AREA. HOWEVER THE
NEXT ROUND OF PRECIPITATION IS MOVING NORTHEAST THROUGH NORTHEAST
TEXAS AND ARKANSAS.

MAIN CHALLENGES WITH TONIGHT/S FORECAST ARE TIMING THE PRECIPITATION
AND HOW HEAVY THE RAIN WILL BE. MODELS ARE GIVING THE SAME GENERAL
SOLUTION WITH MINOR DIFFERENCES IN TIMING THE ENDING OF THE RAIN
LATE TONIGHT AND MONDAY. THE GFS HAS HANDLED THE ONSET OF THE
PRECIPITATION WELL WITH THE NAM MUCH SLOWER TO ADVANCE THE RAIN
NORTHWARD. THE GFS BRINGS A QUICK HEAVY BAND OF RAIN ACROSS THE
CENTRAL AND SOUTHERN PARTS OF THE FORECAST AREA THIS EVENING AND INTO
THE EARLY OVERNIGHT HOURS. WHILE THE NAM SHOWS LIGHTER PRECIPITATION
BUT KEEPS THE HIGH RH IN A LITTLE LONGER. FOR THE MOST PART PREFER
THE GFS BUT WILL SLOW THE ENDING OF THE RAIN A FEW HOURS...BLENDING
HERE A LITTLE TOWARD THE NAM.

HEAVY RAIN STILL APPEARS ON TRACK...BOTH NAM AND GFS SHOW LOW LEVEL
JET INCREASING ACROSS SOUTHEAST KENTUCKY THIS EVENING WHILE AT THE
SAME TIME UPPER LEVEL JET RIGHT ENTRANCE REGION BRINGS UPPER LEVEL
DIVERGENCE ACROSS THE SOUTHERN PART OF THE FORECAST AREA. ISENTROPIC
LIFT ALSO INCREASES OVER THE AREA AFTER 00Z. CURRENT PLACEMENT OF
HEAVY RAIN AND FLOOD WATCH LOOK GOOD AND WILL LEAVE PLACE. WILL ALSO
KEEP ISOLATED THUNDER ACROSS THE FAR SOUTH...EXPECT ADDED LIFT FROM
JETS AND ISENTROPIC LIFT TO HELP TRIGGER THUNDER.

OTHER PROBLEM WILL BE TIMING THE ENDING OF THE PRECIPITATION. RAIN
SHOULD END OVER THE NORTHWEST SECTIONS BEFORE MORNING AND WILL END
ACROSS THE REST OF THE FORECAST AREA BY 18Z. WILL ALSO ALLOW CLOUDS
TO DECREASE FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA...REACHING
THE SOUTHEAST AND EAST BY 00Z.

TEMPERATURES WILL STAY IN THE 30S OVERNIGHT THEN RISE ONLY INTO THE
MID AND UPPER 40S ON MONDAY.

SCHOLZ

.LONG TERM (MONDAY NIGHT THROUGH WEDNESDAY)...

NORTHWEST FLOW WILL DEVELOP DURING THIS FORECAST. HOWEVER WE WILL
SEE BACKING WINDS TUESDAY AFTERNOON IN RESPONSE TO A TROUGH DROPPING
THROUGH THE EASTERN GREAT LAKES. TEMPERATURES WILL RESPOND WITH
HIGHS EXPECTED TO WARM INTO THE MID 50S. WITH A NORTHWEST FLOW IN
PLACE WEDNESDAY TEMPERATURES WILL BE SOME 5 TO 10 DEGREES COOLER
THAN TUESDAY. SKIES WILL BE MOSTLY CLEAR EXPECT AS THE COOL FRONT
DROPS THROUGH THE REGION TUESDAY NIGHT.

(THURSDAY THROUGH SUNDAY)

UPPER LEVEL NORTHERN STREAM TROUGH WILL MOVE TO THE EAST COAST AT
THE BEGINNING OF THIS FORECAST PERIOD AND WE WILL SEE A RETURN TO A
ZONAL OR SOUTHWEST FLOW. MODELS ARE HAVING A HARD TIME WITH THE
EVENTUAL TRACK OF THE WESTERN UNITED STATES CLOSED LOW WITH THE GFS
BRINGING THE SYSTEM EAST ACROSS THE UNITED STATES WHILE THE EUROPEAN
AND CANADIAN MODELS WEAKEN IT AS IT MOVES NORTHEAST INTO THE GREAT
LAKES. EVEN THE GFS ENSEMBLE MEMBERS ARE HAVING A HARD TIME AT THE
END OF THE WEEK WITH A STANDARD DEVIATION OF 5 TO 8 FOR
TEMPERATURES AND 8 TO 10 FOR PRECIPITATION.

WITH THIS UNCERTAINTY AND POPS ONLY AROUND 30% WE WILL LEAVE THIS
FORECAST DRY FOR NOW.

WILL FOLLOW THE GFS ENSEMBLE AVERAGES.  - JA

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH TONIGHT FOR ALL OF CENTRAL KENTUCKY.
IN...FLOOD WATCH TONIGHT FOR HARRISON COUNTY.
&&
Hazardous weather outlook, Jan 22, 9:15 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1015 PM EST SUN JAN 22 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-230930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1015 PM EST SUN JAN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

LOW PRESSURE OVER THE LOWER MISSISSIPPI RIVER VALLEY WILL LIFT
NORTHEASTWARD INTO THE TENNESSEE VALLEY OVERNIGHT. AN AREA OF MODERATE
TO HEAVY RAIN WILL CONTINUE ALONG AND NORTH OF THE TRACK OF THE LOW.

RAINFALL STORM TOTALS WILL LIKELY RANGE FROM LESS THEN AN INCH ACROSS
SOUTH CENTRAL INDIANA UPWARDS TO TWO TO THREE INCHES AND LOCALLY MORE
ACROSS CENTRAL KENTUCKY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO REPORT ANY INSTANCES
OF HEAVY RAIN OR FLOODING TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE. USE E-SPOTTER ON OUR WEBSITE AT WEATHER.GOV/LOUISVILLE.

--21

In the hours before

Local storm report, Jan 22, 9:59 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1059 PM EST SUN JAN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     FLOOD            RICHMOND                37.74N 84.29W
01/22/2006                   MADISON            KY   LAW ENFORCEMENT

            A FEW ROADS BECOMING FLOODED AND IMPASSABLE IN THE
            RICHMOND AREA.

&&
Local storm report, Jan 22, 10:25 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1125 PM EST SUN JAN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     FLOOD            LIBERTY                 37.32N 84.93W
01/22/2006                   CASEY              KY   TRAINED SPOTTER

            SEVERAL CREEKS AND STREAMS OUT OF THEIR BANKS ACROSS THE
            COUNTY. WATER OVER SEVERAL ROADS.

&&

WAIDLEY
Local storm report, Jan 22, 10:42 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1142 PM EST SUN JAN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 PM     FLOOD            RICHMOND                37.74N 84.29W
01/22/2006                   MADISON            KY   LAW ENFORCEMENT

            PARTS OF CATALPA LOOP ROAD CLOSED DUE TO HIGH WATER

&&
Local storm report, Jan 22, 11:09 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1209 AM EST MON JAN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     FLOOD            LANCASTER               37.62N 84.58W
01/23/2006                   GARRARD            KY   EMERGENCY MNGR

            SEVERAL COUNTY ROADS BLOCKED BY HIGH WATER. PAINT LICK
            CREEK OUT OF ITS BANKS ALONG WITH SEVERAL OTHER CREEKS
            ACROSS THE COUNTY.

&&

WAIDLEY

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 9:30 PM CSTFlash Flood WarningLMKCumberland, Monroe4 hr
Jan 22, 9:44 PM CSTFlash Flood WarningLMKClinton, Russell4 hr
Jan 22, 9:56 PM CSTFlash Flood WarningLMKAdair, Casey, Clark, Garrard, Lincoln, Madison and 1 more4 hr
Jan 22, 9:56 PM CSTFlash Flood WarningLMKAdair, Casey, Clark, Garrard, Lincoln, Madison and 1 more4 hr
Jan 22, 11:51 PM CSTFlash Flood WarningLMKGreen, Taylor2 hr

Nearby

Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.